Does Amiodarone Cause Torsades de Pointes?
Stephanie DeFiores Corey, PGY3
CC: Vomiting and Chest Pain
HPI: The patient is a 50 yo female with h/o diabetes, hypertension, cervical cancer s/p complete hysterectomy (many yrs ago), IV drug abuse, now on 170 mg methadone, hepatitis C, bipolar disorder (on seroquel) presenting with 2 days of vomiting and chest pain. She cannot even keep her methadone down.
VS: T 99.4, HR 89, RR 18, BP 168/90, SpO2 98% on RA, FSG 266
Gen: In mild distress, yelling, actively vomiting
HEENT: MMM, EOMI
CV: RRR, normal S1/S2, no murmur
Abd: soft, non-tender, non-distended, no guarding, no rebound
Ext: 2+ distal pulses, no edema, warm
Neuro: alert, oriented x3
ED Course: EMS called ahead and sent rhythm strips. The rhythm strips demonstrated non-sustained runs of ventricular tachycardia. EMS noted a systolic bp of 100 and treated her with a load of amiodarone prior to ED arrival. A 12 lead EKG was done in the ED on arrival which demonstrated non-sustained ventricular tachycardia (NSVT) and bigeminal premature ventricular contractions (PVCs). The rhythm strips from EMS were further examined and demonstrated runs of non-sustained NSVT. The patient was noted to have a prolonged QTc in the current and previous ekgs. The ED ekgs did not demonstrate torsades, but especially given the history of methadone and seroquel use, the patient was treated with magnesium in attempt to avoid reentry into torsades.
Cardiology was consulted. Based on the long QTc and the concern for torsades, they recommended discontinuing amiodarone and starting the patient on lidocaine.
CCU Course: Methadone, clonidine and seroquel were held. PVCs/NSVT resolved. The patient complained of withdrawal symptoms and was restarted on a lower dose of methadone without further QTc prolongation (QTc stabilized at 414). She was transferred to the floor and is awaiting a Cardiac CT scan to further evaluate her coronary vessels.
Torsades de pointes:
Image courtesy of www.heartpearls.com
Torsades de Pointes (TdP) is a polymorphic ventricular tachycardia with a prolonged QT interval that characteristically appears like a twisted ribbon. It is usually preceded by an ectopic ventricular beat followed by a pause followed by a sinus beat. It is often self terminating as in this case, but can be a lethal arrhythmia.
Does amiodarone cause torsades de pointes?
Based on an Ovid and Pubmed searches, there is very little evidence of amiodarone causing torsades. A handful of case studies were found, but notably most case studies mention that the cases involved electrolyte abnormalities as well as the use of amiodarone. Rajpal (2013) is a case study of torsades in a methadone patient that resolved with discontinuation of amiodarone and treatment with iv magnesium, potassium, and lidocaine. Jhuo (2014) described a case of a patient with heart failure who was s/p mitral valve replacement surgery who developed torsades while taking amiodarone and digitalis in combination and suggests that the combination was the cause.
One study also noted that between 1983-1999, 47 cases of amiodarone associated cases of TdP were reported with one fatality according to data collected by the World Health Organization. This paper is cited in many articles and papers, but the original article was not accessible through Ovid or Pubmed databases and could not be more thoroughly examined.
There is a theoretical risk of amiodarone causing QTc prolongation and leading to torsades. One of our cardiologists referred me to the website www.crediblemeds.org to view a list of QT prolonging drugs.
To further understand this theoretic risk of QT prolongation from amiodarone and the preferential use of lidocaine in this particular case, lets briefly review the mechanism of action of each medication.
Mechanism of Action: amiodarone
Amiodarone is a class III anti-arrhythmic. It is unique because it has class I, II, and IV anti-arrhythmic activity. It alters the lipid membrane on which the ion channels and receptors are located, thereby altering all of their activities. Its action on Ca channels preferentially at the SA and AV nodes (similar to the activity of a calcium channel blocker) are the basis of the theoretical risk of prolonged QT leading to TdP.
Mechanism of Action: lidocaine
Lidocaine is a class Ib anti-arrythmic. It blocks sodium channels of ventricular myocardial cells, preferentially at overactive tissue sites (without affecting normal cardiac tissue), increasing the threshold for action potentials in myocytes and decreasing the slope of phase 4 depolarization. It rapidly dissociates from Na channels and carries no known risk of QT prolongation and repolarization is actually shortened by its use.
Should amiodarone be avoided in patient’s with prolonged QTc?
In conclusion, amiodarone does carry a risk of QT prolongation. Although case studies demonstrating amiodarone therapy leading to torsades de pointes are rare and may be confounded by electrolyte abnormalities and a variety of other factors that may have lead to TdP, lidocaine or an alternative anti-arrhythmic may be preferential in a situation in which a patient already has a prolonged QT interval. Since amiodarone does have a known risk of QT prolongation, a prospective study would not be ethical to determine if amiodarone is more efficacious and safer than alternative therapies in these situations. In my practice I think I will avoid it in patients who have already had runs of TdP and who have prolonged QT intervals. What will you do?
Armstrong, E. “23: Pharmacology of Cardiac Rhythm.” Principles of Pharmacology: The Pathophysiologic Basis of Drug Therapy. Philadelphia: Wolters Kluwer Health/Lippincott Williams & Wilkins, 2012. N. pag. Accessed via Einstein remote access library 8/14/14.
Jhuo, Shih-JieLai, Wen-Ter et al. “Torsade de pointes induced by amiodarone in a patient with heart failure.”
The Kaohsiung Journal of Medical Sciences 30.2 (2014): 108 – 109. Pubmed. Web. 15 Aug. 2014.
Rajpal, S. “Treatment of Methadone-induced Torsades De Pointes with Lidocaine.” J La Sate Med Soc 165.6 (2013): 338-41. Pubmed. Web. 15 Aug. 2014.
Yap, Y. G. “Drug Induced QT Prolongation and Torsades De Pointes.” Heart 89.11 (2003): 1363-372. Pubmed. Web. 15 Aug. 2014.
https://www.ebmedicine.net/topics.php?paction=showTopicSeg&topic_id=26&seg_id=454 accessed 8/14/14 5:50pm.
https://www.crediblemeds.org/everyone/composite-list-all-qtdrugs/ accessed 8/14/14 5:50pm.